04302017Headline:

New York City, New York

HomeNew YorkNew York City

Email The Legal Examiner
The Legal Examiner
The Legal Examiner
Contributor •

FDA adds memory loss and diabetes risk warnings to statin cholesterol drugs labeling

6 comments

Federal regulators are updating the safety labeling of cholesterol fighting statins, some of the most widely used medications in the United States.

The U.S. Food and Drug Administration (FDA) said in a Safety Announcement that the agency has approved important safety changes to the labeling of the entire class of cholesterol-lowering medications known as statins.

ABC World News reports that one in every four Americans over age 45 takes a statin.

Consumers may be taking a single-ingredient statin sold under the brand name Altoprev (lovastatin extended-release), Crestor (rosuvastatin), Lescol (fluvastatin), Lipitor (atorvastatin), Livalo (pitavastatin), Mevacor (lovastatin), Pravachol (pravastatin) or Zocor (simvastatin). Statins are also marketed as combination products sold under the brand names Advicor (lovastatin/niacin extended-release), Simcor (simvastatin/niacin extended-release), and Vytorin (simvastatin/ezetimibe).

Changes made to statin labeling include:

  • Use of statins is associated with serious liver injury. The FDA approved removal of an advisory on the label for the need of routine periodic monitoring of liver enzymes after finding the testing does not detect or prevent serious liver injury. The FDA now recommends doctors perform liver enzyme testing before a patient begins statin use and as clinically indicated thereafter.
  • There are reports of cognitive (brain-related) side effects with statin use. A warning has been added to the label about risk of confusion and memory loss, that these side effects reversed when patients stopped taking the drug, and for patients to report these side effects to their doctor.
  • Statin use can cause an increase in blood sugar levels (hyperglycemia). A warning was added to the labeling about risks of increased blood sugar levels and being diagnosed with type 2 diabetes mellitus.
  • There is risk of muscle damage resulting from drug interactions with lovastatin ingredient statins (Mevacor and Advicor). Lovastatin labeling will include a warning about risk of muscle injury (myopathy/rhabdomyolysis) when taken with certain other medications, such as HIV protease inhibitors and certain bacterial and fungal infection treatment medications.

“The value of statins in preventing heart disease has been clearly established,” said Amy G. Egan, M.D., M.P.H., deputy director for safety in FDA’s Division of Metabolism and Endocrinology Products (DMEP) in a Consumer Update. “Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects.”

The American Diabetes Association urged diabetics not to stop taking their statin medications without talking to their doctor first because it could raise their risk of diabetes-related heart attacks.

“Every drug has its risks and benefits, and with statins the risk is small and can be managed,” Vivian Fonseca, MD, President, Medicine & Science of the American Diabetes Association said in a release. He adds, “On the other hand, people with diabetes, can receive great benefit from taking these medications. They’ve been proven to prevent heart attacks and prolong life.”

6 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Sandra Cade says:
    up arrow

    I have said for years that statins are too dangerous and there are alternatives to the drug.

  2. Jeff says:
    up arrow

    I have been taking Lipitor for 5 years and have never had cause to associate it with my muscle cramps or loss of memory of friends names etc. but this certainly makes me wonder!

  3. Lester says:
    up arrow

    I’m a type 2 diabetic who has been taking simvastatin for nearly one year.Never once has the doctor mentioned diet as a way of managing cholesterol even though mine was “just a little high”.I’ts a shame that doctors are more concerned whith prescribing medicines than the wellbeing of the patient.

  4. Linda Thompson says:
    up arrow

    I am a cardiology nurse in a doctor’s office and frequently learn of side effects to statins. Doctors do not want to hear these complaints because they are fearful of the risks for cardiovascular events if the patient stops the drug. One patient of note is a pharmacist who has taken statins for years. Recently after his work shift he left for home and could not find his way home. After stopping the statin his symptoms cleared. He is convinced the cause of his memory loss was the statin he was taking.

  5. Dave says:
    up arrow

    Been taking Lipitor, and now Crestor for 9 years. Have had no memory loss… at least none that I can recall. ;-)

  6. Moana says:
    up arrow

    These doctors make me sick. They’re not afraid of what can happen to your health. They’re afraid they won’t get their kickbacks from big pharma. Give us good diet plans, not chemicals that will make us sicker. I don’t believe anything doctors asy anymore.